Thunderstorm Wind, Aitkin
- When
- August 20, 1:56 AM CST
- Where
- Aitkin County, Mc Gregor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.620, -93.300
Some trees were blown down.
A thunderstorm became severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm became severe and produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 19, 11:26 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1226 AM CDT FRI AUG 20 2010 .AVIATION.../06Z TAF ISSUANCE/ A WELL DEFINED UPPER LEVEL SHORTWAVE AND SURFACE LOW PRESSURE WILL BRING A WIDESPREAD RAINFALL EVENT TO THE TAF SITES DURING THIS PERIOD. THE BIG QUESTION IS HOW FAST THE LOW CLOUDS WILL MIGRATE NORTHEASTWARD INTO THE CWA. IT LOOKS LIKE CLOUDS WILL LOWER SIGNIFICANTLY OVERNIGHT...REACHING THE MVFR AND POSSIBLY IFR/LIFR CIGS/VSBYS RANGES LATER TONIGHT AND ON FRIDAY. THERE COULD BE SOME IMPROVEMENT IN THE AFTERNOON...ESPECIALLY IN THE WESTERN TERMINAL SITES. && .PREV DISCUSSION... /ISSUED 939 PM CDT THU AUG 19 2010/ UPDATE...DULUTH RADAR SHOWS SOME LIGHT RETURNS STARTING TO SPREAD ACROSS THE SOUTHWEST THIRD OF THE CWA. PROBABLY NOTHING MORE THAN SPRINKLES FOR NOW...BUT A FEW SHOWERS WERE SPREADING INTO THE BRAINERD LAKES. THE LARGER AREA OF MORE SUBSTANTIAL RAINFALL WAS RAPIDLY SPREADING INTO EASTERN SOUTH DAKOTA...ON TRACK FOR ENTRY INTO SOUTHWESTERN MN IN THE NEAR FUTURE. THE STRONG LLJ SHOULD TAKE THIS AREA OF SHOWERS AND THUNDERSTORMS INTO SOUTHERN MN AND THEN SPREAD TOWARD THE HEAD OF THE LAKES AREA. WILL CONTINUE MENTION OF HEAVY RAIN LATER IN THE NIGHT AND ON FRIDAY...AND MAINTAIN THE FLOOD WATCH FROM MIDNIGHT TONIGHT THROUGH FRIDAY EVENING FOR THE POTENTIAL FOR EXCESSIVE RAINFALL. PREV DISCUSSION... /ISSUED 702 PM CDT THU AUG 19 2010/ AVIATION.../00Z TAF ISSUANCE/ A WELL DEFINED UPPER LEVEL SHORTWAVE AND SURFACE LOW PRESSURE WILL BRING A WIDESPREAD RAINFALL EVENT TO THE TAF SITES DURING THIS PERIOD. THE BIG QUESTION IS HOW FAST THE LOW CLOUDS WILL MIGRATE NORTHEASTWARD INTO THE CWA. IT LOOKS LIKE CLOUDS WILL LOWER SIGNIFICANTLY OVERNIGHT...REACHING THE MVFR AND POSSIBLY IFR/LIFR CIGS/VSBYS RANGES LATER TONIGHT AND ON FRIDAY. THERE COULD BE SOME IMPROVEMENT IN THE AFTERNOON...ESPECIALLY IN THE WESTERN TERMINAL SITES. PREV DISCUSSION... /ISSUED 356 PM CDT THU AUG 19 2010/ DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A RIDGE OF HIGH PRESSURE EXTENDING ACROSS THE GREAT LAKES BASIN...AND A DEVELOPING AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS. REGIONAL RADAR SUMMARY SHOWS SCATTERED SHOWERS AND STORMS ALREADY DEVELOPING ACROSS SODAK AND THE SRN HALF OF MN IN ASSOCIATION WITH THE LOW OVER THE PLAINS. THIS ACTIVITY WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY AS THE LOW STRENGTHENS AND LIFTS ENE ACROSS THE UPPER MIDWEST TONIGHT THROUGH FRIDAY NIGHT. WX MODELS HAVE COME INTO BETTER AGREEMENT IN BRINGING A SWATH OF HEAVY RAINFALL ACROSS MUCH OF OUR CWA LATE TONIGHT THROUGH FRIDAY EVENING...EXCEPT FOR ACROSS OUR NW AND SE ZONES OF OUR CWA. QPF AMOUNTS ARE RANGING FROM 1 TO 3 INCHES DEPENDING ON THE MODEL OF CHOICE. AS A RESULT OF THIS HEAVY RAINFALL POTENTIAL AND RECENT HEAVY RAINFALL ACROSS THE SAME AREAS...WE HAVE ISSUED A FLOOD WATCH FROM AITKIN COUNTY EAST AND NORTH ACROSS THE TWIN PORTS AREA...ARROWHEAD REGION...AND MUCH OF NWRN WISCONSIN DURING THE AFOREMENTIONED TIME FRAME. THERE WILL ALSO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SRN HALF OF OUR CWA LATE TONIGHT THROUGH FRIDAY EVENING DUE TO MODERATE INSTABILITY AND SUFFICIENT WIND SHEAR. THE GFS STILL SHOWS 0-3KM MUCAPE VALUES RANGING FROM 1000 TO 2000 J/KG...WITH THE HIGHEST VALUES EXPECTED FRIDAY AFTERNOON ACROSS NWRN WI. THIS SYSTEM WILL QUICKLY DEPART TO THE EAST FRIDAY NIGHT...WITH DRY CONDITIONS EXPECTED TO RETURN TO THE NORTHLAND BY SATURDAY MORNING. DRY AND SEASONABLY WARM CONDITIONS WILL LINGER ACROSS THE CWA THROUGH SUNDAY AS A RIDGE OF HIGH PRESSURE DRIFTS ACROSS THE CENTRAL PART OF THE COUNTRY. EXTENDED...SUNDAY NIGHT THROUGH THURSDAY. A SHARP RIDGE WILL BUILD OVER THE AREA SUNDAY NIGHT AND MONDAY. SURFACE HIGH PRESSURE OVER LAKE SUPERIOR AND JAMES BAY AND A LOW PRESSURE TROUGH FROM THE MANITOBA LAKES THROUGH THE BLACK HILLS WILL PUMP WARM AIR INTO OUR AREA SUNDAY NIGHT AND MONDAY. AS THE LOW APPROACHES...SCATTERED THUNDERSTORMS WILL SPREAD INTO NORTHEAST MINNESOTA LATE MONDAY AND MONDAY EVENING. THE LOW WILL MOVE THROUGH AS A COLD FRONT LATE TUESDAY NIGHT OR EARLY WEDNESDAY. COOLING WILL BE ACCOMPANIED BY LOW CLOUDS AND LIGHT WRAP-AROUND COLD-ADVECTION SHOWERS TUESDAY. AS THE APPROACHING UPPER TROUGH PULLS NORTHEAST INTO CANADA AND A PROGRESSIVE UPPER RIDGE FOLLOWS...TUESDAY NIGHT WILL BEGIN A DRY PERIOD THAT CONTINUES THROUGH THE END OF THE WEEK. THE PASSAGE OF A SURFACE HIGH WILL BEGIN AN IMPORTANT WARMING TREND LATE THURSDAY OR THURSDAY NIGHT. AVIATION.../18Z TAF ISSUANCE/ A STALLED OUT FRONTAL BOUNDARY ACRS CTRL MN WILL LIFT NORTH AS A WARM FRONT TONIGHT AND FRIDAY...AS A LOW PRES SYSTEM SWINGS OUT OF SD. THIS WILL SPREAD A SHIELD OF RAIN...HEAVY AT TIMES...INTO MUCH OF THE NORTHLAND STARTING LATE TONIGHT IN CENTRAL MN...SPREADING INTO THE ARROWHEAD OF MN BY FRI MORNING. CONDITIONS WILL RAPIDLY DETERIORATE TO IFR/LIFR AS THE RAIN MOVES IN. THUNDER IS ALSO POSSIBLE AS INTENSE FGEN OCCURS LATE TONIGHT/FRI. && .POINT TEMPS/POPS... DLH 57 79 58 79 / 30 10 10 10 INL 53 81 52 84 / 20 10 10 10 BRD 60 84 59 87 / 10 10 10 10 HYR 62 82 54 86 / 40 10 10 10 ASX 60 80 56 83 / 40 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...FLOOD WATCH THROUGH THIS EVENING FOR MNZ012-019>021-035>038. WI...FLOOD WATCH THROUGH THIS EVENING FOR WIZ001-002-006>008. LS...NONE. && AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 411 PM CDT THU AUG 19 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 411 PM CDT THU AUG 19 2010 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD MUCH OF THE NORTHLAND LATE THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE TONIGHT ALONG AND SOUTH OF A LINE FROM PINE RIVER MN EAST TO SPOONER WI. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR HEAVY RAINFALL LATE TONIGHT ACROSS MUCH OF THE NORTHLAND...WHICH COULD RESULT IN SOME FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE TO AFFECT ALL OF THE NORTHLAND FRIDAY INTO FRIDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY EVENING WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE TO ACROSS THE NORTHLAND FRIDAY AND FRIDAY EVENING. THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-201030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 411 PM CDT THU AUG 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY ACROSS WESTERN LAKE SUPERIOR FRIDAY AND FRIDAY EVENING. THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1249 AM CDT FRI AUG 20 2010 MNZ025-033>036-200700- NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN- INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD... HILL CITY...AITKIN 1249 AM CDT FRI AUG 20 2010 ...HAIL PRODUCING STORMS IN THE BRAINERD LAKES... NUMEROUS THUNDERSTORMS WILL MOVE THROUGH THE ENTIRE BRAINERD LAKES REGION THIS EARLY MORNING. A FEW OF THE STORMS COULD BRING HALF INCH HAIL AND GUSTY WINDS TO 40 MPH. A STRONGER LINE OF THUNDERSTORMS WILL MOVE IN FROM THE SOUTHWEST AFTER 2 AM...WITH STRONG AND GUSTY WINDS. SOME OF THE COMMUNITIES THAT WILL SEE THE STORMS INCLUDE WALKER...BRAINERD...REMER...AITKIN AND HILL CITY. DAP
The Duluth radar (KDLH), 87 km away, was scanning. The volume nearest the first event began at 07:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
Some trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256991.